Oklahoma, 2003

Hail in Oklahoma, September 20, 2003

September 20, 2003 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms producing large hail moved across the central and eastern sections of the Oklahoma panhandle during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail moved across the central and eastern sections of the Oklahoma panhandle during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 20, 4:20 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 20, 4:20 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT SAT SEP 20 2003

WILL SEND UPDATED FCST PRODUCTS TO INCREASE POP CHANCES ACROSS PARTS
OF THE PANAHNDLE...TO CHANGE OVER TO COVERAGE TERMS IN ZONES...AND
TO ADD IN SVR TSTRM WATCH THAT WILL BE ISSUED SHORTLY AS WELL.  ALSO
DID SOME MINOR CLEANUP OF WIND DIRECTIONS AND SPEEDS TONIGHT.
PRODUCTS WILL BE ISSUED SHORTLY...

FCSTID = 17/JORDAN

...PREVIOUS DISCUSSION...

WE HAVE SEEN AN IMPRESSIVE SURGE OF LOW AND MID LEVEL THETA-E ACROSS
THE PANHANDLES SINCE 12Z. CURRENTLY AXIS OF HIGHER INSTABILITY
EXTENDS FROM THE SOUTH PLAINS AROUND CASTRO AND HALE COUNTIES
NORTHWARD TO TSTM CLUSTER LOCATED NEAR LIBERAL KANSAS. OTHER TSTMS
NOW DETECTED BY THE AMARILLO DOPPLER JUST WEST OF TUCUMCARI NM SHOULD
TRACK IN OUR GENERAL DIRECTION. WITH DECENT 500MB HEIGHT FALLS NOTED
ACROSS THE REGION...EXPECT MODELS ARE ON THE RIGHT TRACK BREAKING OUT
SOME FAIRLY DECENT ELEVATED RAINS OVER THE PANHANDLES TONIGHT. LOOKS
LIKE BEST 250 MB DIVERGENCE WILL BE OVER BEAVER COUNTY AT 06Z SUNDAY
MORNING. 700 MB DEW POINTS PROGED NEAR FOUR CELSIUS SUGGEST POSSIBLY
HEAVIER RAIN SHOWERS. CANNOT RULE OUT A FEW HAILERS BUT OVERALL
THREAT APPEARS MINIMAL AT THIS TIME. MINOR COOL FRONT PROGED TO PUSH
INTO THE CENTRAL TEXAS PANHANDLE SUNDAY MORNING. MAY BE SOME IFR
CONDITIONS UNDER WEAK ISENTROPIC LIFT AROUND SUNRISE SUNDAY. SHOWERS
SHOULD EXIT THE EASTERN PANHANDLES BY 18Z SUNDAY WITH IMPROVING
CONDITIONS AND LIGHT WINDS SUNDAY NIGHT AND MONDAY. NEXT LOW LEVEL
JET DEVELOPS MONDAY NIGHT OVER THE SOUTHERN HIGH PLAINS WITH
ORGANIZED LEE TROFING ESTABLISHED WITH WARMING TREND TUESDAY AND
WEDNESDAY. DOES NOT APPEAR THAT SYSTEM OVER THE BAJA AREA TUESDAY
WILL BE MUCH OF A FACTOR HERE. PRIMARY FLOW WILL BE ASSOCIATED WITH
NORTHERN STREAM.

NEXT FRONT ADVERTISED BY GFS AND TO A LESSER EXTENT THE ECMWF PROGED
WEDNESDAY NIGHT. KEPT TREND FOR SLIGHTLY COOLER WEATHER THURSDAY AND
FRIDAY BUT STILL UNCERTAIN WHETHER THIS FRONT WILL REACH THIS FAR
SOUTH. SO HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE LATER PERIODS
WITH HIGHS IN THE 70S FOR THURSDAY FRIDAY AND SATURDAY. ALSO RETAINED
MINOR POPS FOR THURSDAY AND FRIDAY.

FCSTID = SLATTERY

AMARILLO    57 78 54 75 / 30 20 20 10
BEAVER      56 76 52 76 / 40 20 20 10
BOISE CITY  49 75 48 76 / 30 20 20 00
BORGER      59 77 56 77 / 30 20 20 10
BOYS RANCH  58 76 51 76 / 30 20 20 10
CANYON      56 80 55 75 / 20 20 20 10
CLARENDON   60 82 57 77 / 30 20 20 10
DALHART     53 74 50 77 / 30 20 20 10
GUYMON      55 76 53 78 / 30 20 20 10
HEREFORD    55 81 53 75 / 30 20 20 10
LIPSCOMB    59 76 52 76 / 40 20 20 10
PAMPA       57 77 55 77 / 30 20 20 10
SHAMROCK    60 81 55 77 / 30 20 20 10
WELLINGTON  61 81 59 78 / 30 20 20 10

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Sep 20, 12:00 PM CST, 5 hours 26 minutes before
OKZ001>003-TXZ001>020-211100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS EVENING AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SATURDAY THROUGH THURSDAY...

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY
BE REQUIRED THIS EVENING AND TONIGHT.

SCHNEIDER

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Texas

When
September 20, 5:26 PM CST
Where
Texas County, 3 mi NW of Tyrone
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.983, -101.100

Hail, Texas

When
September 20, 6:30 PM CST
Where
Texas County, 11 mi E of Guymon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.683, -101.283

Hail, Beaver

When
September 20, 6:48 PM CST
Where
Beaver County, 5 mi S of Turpin
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.800, -100.883

Hail, Beaver

When
September 20, 7:03 PM CST
Where
Beaver County, Balko
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.633, -100.683

Hail, Beaver

When
September 20, 7:45 PM CST
Where
Beaver County, Balko
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.633, -100.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374768, 5374769, 5374770, 5374771, 5374772.